Alert archive / Indiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 172, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 21, 2003, 5:11 AM EST for Hancock County, Johnson County, Madison County, Indiana. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2003, 5:11 AM EST (10:11 UTC)
- Expired
- Jul 21, 2003, 6:15 AM EST
- In force
- 64 min
- Issued by
- NWS Indianapolis, IN
- Area
- Counties, with a storm outline in the text
Counties Hancock County, IN, Johnson County, IN, Madison County, IN
The radar
The Indianapolis radar (KIND), 34 km from the middle of the area, began a volume at 09:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 3:15 AM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 10.2 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 756 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 1300 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.9
The text
As transmitted, in the capitals the NWS used until 2016.
288
WUUS53 KIND 211011
SVRIND
INC059-081-095-211115-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
510 AM EST MON JUL 21 2003
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HANCOCK COUNTY IN CENTRAL INDIANA
JOHNSON COUNTY IN CENTRAL INDIANA
MADISON COUNTY IN CENTRAL INDIANA
THIS INCLUDES THE CITY OF ANDERSON
* UNTIL 615 AM EST
* AT 506 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM ORESTES TO 29 MILES SOUTHWEST OF
MORGANTOWN...OR FROM 13 MILES NORTH OF ANDERSON TO 10 MILES WEST OF
BLOOMINGTON...MOVING SOUTHEAST AT 50 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
WHITELAND AT 515 AM EST
EDINBURGH AT 520 AM EST
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL...
DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.
LAT...LON 4003 8559 3977 8563 3975 8597 3964 8608
3965 8595 3935 8596 3935 8626 3963 8624
3964 8611 3997 8589 4028 8585 4040 8558
$$
BIELINSKIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 1:30 AM EST, 3 hours 41 minutes earlier.
Area forecast discussion, Jul 21, 1:30 AM EST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 130 AM EST MON JUL 21 2003 MAIN CHALLENGE THIS FCST WL BE SVR WX AND TIMING/CVRG OF TRWS THE NEXT FEW PERIODS AS MODELS (ESP THE ETA) ARE NOW SLOWING UP FROPA. LATEST SFC ANLYS HAD THE FNT FM LK SP SW THROUGH XTRM NWRN IL AND INTO NRN MO AND FINALLY SCNTRL KS. KIND-88D WAS SHOWING PRETTY INTENSE TRW ACTIVITY MOVING SE ACRS THE IWX FA WHERE THERE WAS A TRW WATCH UNTIL 5 AM EST. UA PATTERN WAS SHOWING AN UPR LOW ACRS ERN CANADA WITH A TROF EXTENDING SW THROUGH THE UPR MIDWEST. SIG S/W WAS ROUNDING THE BASE OF THE TROF ACRS NRN WI WITH ANOTHER SOMEWHAT WEAKER S/W FM SRN WI TO NRN MO. MODELS ARE NOW APART ON FROPA WHICH THE ETA BRINGS TO ABOUT A FWA-LAF LINE AROUND 00Z TUE AND TO THE OH RVR BY 12Z TUE. MEANWHILE...THE GFS AND NGM ARE FM 6-12 HRS FASTER. LOOKING AT 06Z SFC PROGS...GFS WAS OVERDEVELOPING A WV ALONG THE FNT ACRS WCNTRL IL. THE GFS CONTS THIS TREND AND EVEN TAKES IT DOWN TO 999 MB AS IT MOVES IT ACRS NRN INDIANA THIS MRNG. ETA HOLDS ON TO THE WEAKER CURRENT SETUP WITH BROAD AREA OF SFC LOW PRES FM LK SP ACRS LWR MI TO LK ONT AND THUS A SLOWER FROPA. BASED ON CURRENT TRENDS...FAVOR SLOWER ETA WHICH IN TURN FAVORS HIGHER MET/FWC LIKELY POPS TODAY AND TNGT. ETA CAPES RUN FM AROUND 2500 NW-3500 SE LATE THIS AFT. ETA INITIALIZED WELL WITH INSTABILITY FIELD BASED ON LAMP CAPES. CURRENT 30KT LOW LVL JET SHIFTS TO THE OH RVR THIS MRNG...HOWEVER ENERGY DIVING SE ON THE BACK SIDE OF THE UPR TROF ALLOWS UPR JET TO DROP DOWN ACRS THE FA TODAY. IN FACT...95 KT H250 JET STREAK MOVES ACRS NCNTRL KY EARLY TUE AFT WHICH SHOULD HELP KEEP SOME STG STORMS AROUND INTO TUE ESP ACRS SRN FA. WITH UPR TROF STILL TO THE W ON TUE PROVIDING NICE W-E UVM FIELD ACRS THE FA AND DEEP MOIST LINGERING...WL KEEP GOOD CHC POPS N AND LIKELY POPS S ON TUE. MOS TEMPS VERY CLOSE ESP CONSIDERING FRONTAL PLACEMENT ISSUES. SO...PLAN ON STICKING CLOSE TO GUIDANCE. .IND...NONE. KOCH
Hazardous weather outlook, Jul 21, 2:27 AM EST, 2 hours 44 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-221100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 227 AM EST MON JUL 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY ACROSS CENTRAL INDIANA TODAY. ONE AREA OF STORMS WILL MOVE ACROSS BEFORE DAYBREAK IN THE LAFAYETTE AND TERRE HAUTE AREAS AND SHORTLY AFTER DAYBREAK ACROSS INDIANAPOLIS AND EASTWARD. DAMAGING WINDS WILL BE THE MAIN THREAT...ALTHOUGH LARGE HAIL AND ISOLATED TORNADOES ARE POSSIBLE. MORE ACTIVITY WILL BE LIKELY ESPECIALLY THIS AFTERNOON AND TONIGHT WITH DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES AGAIN POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH WEDNESDAY AND AGAIN ON SATURDAY AND SUNDAY. SEVERE WEATHER DOESNT APPEAR LIKELY AS OF NOW...HOWEVER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVIVATION IS LIKELY TODAY AND TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL... HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE) KOCH
In the hours before
Local storm report, Jul 21, 4:27 AM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0427 AM EST MON JUL 21 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0421 AM ATTICA IN WIND DAMAGE
07/21/03 FOUNTAIN NUMEROUS TREES DOWN.
REPORTED BY COUNTY SHERIFF.
NIELDThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 3:31 AM EST | Severe Thunderstorm Warning | IND | Fountain, Tippecanoe, Warren | 59 min |
| Jul 21, 3:53 AM EST | Severe Thunderstorm Warning | IND | Montgomery | 52 min |
| Jul 21, 3:59 AM EST | Severe Thunderstorm Warning | IND | Parke, Vermillion | 61 min |
| Jul 21, 4:17 AM EST | Severe Thunderstorm Warning | IND | Boone, Carroll, Clinton | 58 min |
| Jul 21, 4:25 AM EST | Severe Thunderstorm Warning | IND | Putnam | 65 min |
| Jul 21, 4:36 AM EST | Severe Thunderstorm Warning | IND | Clay, Vigo | 54 min |
| Jul 21, 4:38 AM EST | Severe Thunderstorm Warning | IND | Hendricks | 67 min |
| Jul 21, 4:44 AM EST | Severe Thunderstorm Warning | IND | Howard | 46 min |
| Jul 21, 4:50 AM EST | Severe Thunderstorm Warning | IND | Hamilton, Marion, Morgan | 55 min |
| Jul 21, 5:26 AM EST | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Monroe, Shelby | 64 min |
| Jul 21, 5:30 AM EST | Severe Thunderstorm Warning | IND | Delaware, Henry, Rush | 60 min |
| Jul 21, 5:38 AM EST | Severe Thunderstorm Warning | IND | Decatur | 67 min |
| Jul 21, 5:46 AM EST | Severe Thunderstorm Warning | IND | Randolph | 59 min |
| Jul 21, 5:50 AM EST | Severe Thunderstorm Warning | IND | Jackson, Jennings, Lawrence | 55 min |
| Jul 21, 5:42 PM EST | Tornado Warning | IND | Daviess, Martin | 33 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.